Flash Flood, Collier
- When
- September 29, 10:00 AM EST to 11:00 PM EST
- Where
- Collier County, West Portion
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Very heavy rainfall fell across southwest Florida with radar estimated amounts of 8 to 10 inches. 99 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Very heavy rainfall fell across southwest Florida with radar estimated amounts of 8 to 10 inches. Naples measured a record 6.99 inches. The resulting flood closed numerous roads in Collier County and washed out a road in Glades County. Numerous cars were stalled. Houses and businesses including a shopping mall suffered minor flooding damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 29, 12:28 AM EST, 9 hours 32 minutes earlier.
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 128 AM EDT MON SEP 29 2003 .DISCUSSION...AS LOW PRESSURE IN W CARIB MOVES WESTWARD INTO SW GULF...TROUGH EXTENDING NE FROM SYSTEM ACROSS S CENTRAL FLA INTO ATLC MOVES NORTHWARD AS HIGH PRESSURE REBUILDS OVER S BAHAMAS/ ANTILLES SE OF S FLA. STRONG UPWARD ISENTROPIC LIFT...SOME UPPER WIND SPEED/DIRECTIONAL DIVERGENCE PLUS AMPLE TROPICAL MOISTURE BEING PULLED OVER S FLA BY S TO SW WINDS ALOFT HAVE COMBINED TO LEAD TO A WET FORECAST TODAY/EARLY THIS EVENING FOR S FLA. CURRENTLY...A SOLID LINE OF SHOWERS WITH SOME THUNDERSTORMS... STRETCHING FROM GULF TO ATLC OVER S FLA...TRAILED BY SCATTERED SHOWERS AND THUNDERSTORMS IN THE STRAITS...WILL MOVE N THROUGH S FLA THIS MORNING. BY THIS AFTERNOON...WITH INGREDIENTS IN PLACE...AS PER FIRST PARAGRAPH...ANOTHER BOUT WITH PRECIPITATION EXPECTED. AN UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE E U.S. WITH THE ASSOCIATED FRONTAL BOUNDARY SLOWLY NUDGING S THROUGH N FLA AND FURTHER S INTO THE FLA PENINSULA. THE FRONT WILL STALL...MERGE WITH THE AFORE-MENTIONED TROUGH MOVING N...OVER CENTRAL FLA. RAIN...AND SOME THUNDERSTORMS...EXPECTED ALL AREAS TODAY UNDER MOSTLY CLOUDY SKIES. THE HEAVIEST RAIN EXPECTED FROM SW COAST NE TOWARDS LAKE OKEECHOBEE AND INTO CENTRAL FLA. AN INHERITED FLOOD WATCH FOR COLLIER...GLADES AND HENDRY COUNTIES UNTIL 11 PM TONIGHT LOOKS GOOD AS UP TO 2 ADDITIONAL INCHES OF RAIN (VIA SFWMD QPF) MAY FALL IN THAT AREA TODAY. THE REMAINING ZONES WILL HAVE LESSER AMOUNTS BUT CLOUDS AND RAIN EXPECTED. LOCALLY HEAVY RAINS AGAIN POSSIBLE ANY AREA BUT NO HIGHLIGHTS...SAVE FOR THE WATCH AREA...EXPECTED BUT WILL BE MONITORED. SOMEWHAT LOWER POPS TUES AND TUES NIGHT AS DRIER AIR MOVES OVER S FLA FROM THE SE. IN THE EXTENDED PERIOD...MODELS DEVELOP A LOW PRESSURE SYSTEM ALONG THE STALLED FRONTAL BOUNDARY OVER CENTRAL FLA. AS THE LOW DEVELOPS AND MOVES OFFSHORE...THE COMBINATION OF WINDS CIRCULATING BEHIND THE LOW WITH THE UPPER TROUGH DEEPENING OVER THE E U.S. AS SHORT WAVES DIVE INTO SYSTEM...BEGIN TO PUSH THE STALLED BOUNDARY OVER CENTRAL FLA S. THIS FRONT SHOULD MOVE THROUGH SOUTH FLORIDA THU CLEARING THE CWA THU EVENING. POPS WILL BE RAISED AGAIN IN ADVANCE OF THE FRONT WED AND EARLY THU. THEN A SHARP DROP OFF EXPECTED BY FRIDAY INTO THE WEEKEND WITH ONLY MINIMAL E COAST SHOWERS SAT AND SUN. .MARINE...WINDS PERSIST SOUTHEASTERLY GENERALLY LESS THAN 15 KNOTS TODAY THROUGH TUE NIGHT. BY LATE WED INTO THU WINDS WILL VEER FROM SW TO NORTHWEST TO N LATE THU INTO FRI. THIS WILL RAISE GULF STREAM SEA HEIGHTS TO POSSIBLE HIGHLIGHT LEVELS LATER IN THE WEEK. .FIRE WEATHER...NO HIGHLIGHTS THROUGH THU. DRIER AIR MOVING IN TOWARDS END OF WEEK. .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 85 75 87 75 / 80 60 50 20 FORT LAUDERDALE 86 76 87 77 / 70 40 40 20 MIAMI 86 76 88 76 / 70 40 40 20 NAPLES 84 73 87 74 /100 70 60 30 .MIA WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH GLADES...HENDRY AND COLLIER COUNTY THROUGH 11 PM TONIGHT.
FLZ063-066>075-291500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 447 AM EDT MON SEP 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...FLOOD WATCH COLLIER.. HENDRY.. AND GLADES COUNTIES... ...NUMEROUS THUNDERSTORMS TODAY... A FLOOD WATCH CONTINUES IN EFFECT FOR COLLIER...HENDRY...AND GLADES COUNTIES THROUGH 11 PM EDT TONIGHT. PERIODS OF LOCALLY HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT...DIMINISHING LATE. SOME LOCAL FLOODING IS POSSIBLE IN AREAS WHERE RAINFALL IS HEAVIEST AND MOST PERSISTENT. DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WILL ALSO BE ONE OF THE PRIMARY HAZARDS. WIND GUSTS TO AROUND 35 MPH CAN BE EXPECTED WITH THE HEAVIER STORMS. PERSONS IN SOUTH FLORIDA...PARTICULARLY IN THE WATCH AREA...ARE ADVISED TO REMAIN ALERT FOR THE POSSIBILITY OF FLOODING. NO OTHER HAZARDOUS WEATHER IS EXPECTED. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY DUE TO THE POSSIBILITY OF FLOODING. STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
FLZ066-070-291600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1052 AM EDT MON SEP 29 2003 ...SHOWERS PRODUCING WIND GUSTS UP TO 40 MPH OVER NORTHERN COLLIER COUNTY... DOPPLER RADAR WAS INDICATING SHOWERS OVER NORTHERN COLLIER COUNTY PRODUCING WIND GUSTS UP TO 40 MPH. THESE SHOWERS WILL MOVE NORTHWARD AT 20 MPH AND WILL MOVE INTO WESTERN HENDRY COUNTY THROUGH NOON. DOPPLER RADAR ALSO WAS INDICATING RAINFALL AMOUNTS BETWEEN 2 TO 4 INCHES WITH THESE SHOWERS...AND COULD CAUSE SOME MINOR FLOODING ON SECONDARY ROADS AS THE SHOWERS PASS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT ELTIEMPOENMIAMI.INFO. BAXTER
The Miami radar (KAMX), 111 km away, was scanning. The volume nearest the first event began at 15:01 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374627, 5374628.